Kansas, 2012

Hail in Kansas, March 7 to 8, 2012

March 7 to 8, 2012 · NWS DDC · 7 events in 4 counties and zones

A strong upper level low was advancing towards Kansas and helped produce lift north of a cold front. Thus, elevated thunderstorms developed across parts of the area and a few were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level low was advancing towards Kansas and helped produce lift north of a cold front. Thus, elevated thunderstorms developed across parts of the area and a few were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 8:38 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 7, 8:38 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CST WED MAR 7 2012

...UPDATE SECTION...

.UPDATE...
ISSUED AT 836 PM CST WED MAR 7 2012

NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS. THE FORECAST
REASONING IS ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 323 PM CST WED MAR 7 2012

A STRONG UPPER LEVEL CLOSED LOW WILL MOVE SLOWLY FROM NEAR THE FOUR
CORNERS AREA TO NEW MEXICO ON THURSDAY. ALSO A NORTHERN BRANCH
SHORTWAVE TROUGH WILL BE MOVING INTO THE MIDWEST STATES. BOTH THE
NAM AND GFS SEEM TO BE MOVING THE UPPER LOW MORE NORTHEAST THAN
OTHER MODELS DUE TO LATENT HEAT RELEASE ASSOCIATED WITH GENERATION
OF TOO MUCH PRECIPITATION. WILL HEDGE MORE TOWARD THE ECMWF AND GEM
WHICH HAVE THE UPPER LOW MORE SOUTH AND WEST. WHAT THIS MEANS IS
WILL GO AHEAD AND REDUCE MEASURABLE PRECIPITATION CONSIDERABLY
EXPECT KEEP SOME LIGHT AMOUNTS IN THE FAR SOUTH. THE COLD FRONT WILL
CONTINUE TO MOVE SOUTHEAST ACROSS BARBER COUNTY THIS EVENING. MODELS
SHOWS SOME MID TO UPPER LEVEL INSTABILITY NEAR AND JUST BEHIND THE
COLD FRONT FROM NEAR COLDWATER TO PRATT AND EAST. WILL KEEP AN
ISOLATED THUNDERSTORM CHANCE IN THAT AREA MAINLY THIS EVENING. WITH
AROUND 1000 J/KG CAPE THERE COULD BE SOME SMALL HAIL UP TO PENNY
SIZE. LATER TONIGHT INTO THURSDAY THERE SHOULD BE MAINLY VIRGA
FROM SAINT JOHN TO DODGE CITY AND NORTH WITH MAY BE A FEW SPITS OF
LIGHT RAIN OR DRIZZLE OR FREEZING DRIZZLE LATE TONIGHT INTO
TOMORROW MORNING. THEN FOR THURSDAY IT SHOULD BE MAINLY VIRGA. THE
FAR SOUTHERN TIER OF COUNTIES WILL HAVE A SLIGHTLY BETTER CHANCE
OF SOME LIGHT MEASURABLE PRECIP IN THE FORM OF LIGHT RAIN, LIGHT
FREEZING DRIZZLE, OR LIGHT SNOW MAINLY WEST OF ASHLAND WITH ONLY
TRACE TO .O5 OF AN INCH OF LIQUID EQUIVALENT. MOSTLY LIGHT RAIN
WILL FALL EAST OF THAT LINE WITH WARMER TEMPERATURES. DUE TO THE
WARM SOIL TEMPERATURES ANY FREEZING PRECIPITATION SHOULD NOT BE A
PROBLEM ON ROADS.

OVERNIGHT LOWS WILL RANGE FROM THE UPPER 20S NORTH AND WEST TO THE
MID 30S EAST. HIGHS ON THURSDAY LOOK TO BE IN THE UPPER 40S
NORTHEAST TO THE MID TO UPPER 30S SOUTHEAST WITH MORE CLOUD COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 PM CST WED MAR 7 2012

MEDIUM RANGE MODELS INDICATE A CLOSED OFF UPPER LEVEL LOW ANCHORED
ACROSS NEW MEXICO EARLY IN THE PERIOD AND MOVING VERY LITTLE INTO
THE EARLY PART OF THE WEEKEND. MEANWHILE, A SERIES OF H5 VORT MAXES
WILL EJECT NORTHEAST OUT OF THE UPPER TROUGH AXIS INTO AND ACROSS
WESTERN KANSAS DURING THIS TIME FRAME RESULTING IN THE POSSIBILITY
FOR PERIODS OF LIGHT PRECIP ACROSS CENTRAL AND PORTIONS OF WESTERN
KANSAS THROUGH SATURDAY NIGHT. ALTHOUGH POCKETS OF MODEST UPPER
LEVEL DIVERGENCE WILL BE PRESENT DOWNSTREAM OF THE UPPER LOW TROUGH
AXIS, A GENERAL WEAK FLOW ALOFT AND A LACK OF LOW
LEVEL MOISTURE WILL HINDER THE CHANCE FOR ANY SIGNIFICANT PRECIP
AMOUNTS DURING THE PERIOD. HOWEVER, THE BEST CHANCE FOR ANY PRECIP
WILL BE ACROSS EXTREME SOUTHERN PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW.
SECONDLY, SURFACE HIGH PRESSURE DRIFTING EAST ACROSS THE NORTHERN
PLAINS WILL HELP SET UP A LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW
ACROSS WESTERN KANSAS BY FRIDAY NIGHT WHICH WILL BEGIN ADVECTING
SOME MOISTURE BACK INTO THE REGION BUT AGAIN, LIKELY NOT ENOUGH TO
RESULT IN SIGNIFICANT PRECIP, IF ANY. DRIER CONDITIONS ARE THEN
EXPECTED EARLY NEXT WEEK AS A SOUTHWESTERLY FLOW ALOFT SETS UP
ACROSS THE WESTERN HIGH PLAINS.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL ACROSS MUCH OF CENTRAL
AND WESTERN KANSAS FRIDAY AS SURFACE HIGH PRESSURE DRIFTS EAST OUT
OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. HOWEVER, A
POCKET OF COOLER AIR ASSOCIATED WITH A SMALLER SURFACE HIGH WILL
EDGE EAST OUT OF NORTHEASTERN NEW MEXICO INTO EXTREME SOUTHWEST
KANSAS BY FRIDAY AFTERNOON WITH H85 TEMPERATURES JUST BELOW 0C.
ALONG WITH THE EXPECTATION OF INCREASED CLOUDINESS ALONG THE
OKLAHOMA BORDER ASSOCIATED WITH THE UPPER TROUGH, LOOK FOR HIGHS
ONLY UP INTO THE 40S(F) AND POSSIBLY THE LOWER 50S(F) FRIDAY
AFTERNOON. A FEW UPPER 30S(F) CANNOT BE RULED OUT ACROSS EXTREME
SOUTHWEST KANSAS FRIDAY AFTERNOON. A GENERAL WARMING TREND IS THEN
EXPECTED THROUGH AT LEAST MID WEEK AS A WEST TO SOUTHWEST FLOW ALOFT
DEVELOPS ACROSS THE WESTERN HIGH PLAINS. TEMPERATURES ARE LIKELY TO
CLIMB WELL ABOVE NORMAL AS A RESULT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 512 PM CST WED MAR 7 2012

CLOUDS WILL INCREASE TONIGHT AS LOW LEVEL MOISTURE INCREASES AND
AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST. MVFR CONDITIONS
AOA015 WILL DEVELOP AFTER SUNSET WITH IFR CONDITIONS POSSIBLE
AFTER MIDNIGHT. LIGHT DRIZZLE WILL ALSO BE POSSIBLE AT THE DODGE
TERMINAL AFTER MIDNIGHT. WINDS WILL BE FROM THE NORTH NORTHEAST
AROUND 15 KNOTS GUSTING TO OVER 20 KNOTS AT TIMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  45  30  49 /  20  20  20  20
GCK  30  43  27  49 /  10  10  20  10
EHA  27  38  25  41 /  20  30  30  20
LBL  30  40  26  45 /  20  20  30  20
HYS  29  49  29  52 /  10  10  10  10
P28  36  45  35  51 /  50  50  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HOVORKA
SHORT TERM...KRUSE
LONG TERM....JJOHNSON
AVIATION...HOVORKA
Hazardous weather outlook, Mar 7, 3:49 PM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CST WED MAR 7 2012

KSZ030-031-043>046-061>066-074>081-084>090-082200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 PM CST WED MAR 7 2012 /249 PM MST WED MAR 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE EVENING HOURS
MAINLY SOUTH AND EAST OF A COLDWATER TO PRATT LINE. SMALL HAIL UP
TO DIME SIZE WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM.
AREAS OF LIGHT FREEZING DRIZZLE MAY ALSO DEVELOP AFTER MIDNIGHT,
MAINLY SOUTH AND WEST OF A LINE FROM NEAR DODGE CITY TO JOHNSON
CITY AND ASHLAND. NO ICE ACCUMULATION IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR LIGHT FREEZING DRIZZLE
MAINLY ALONG THE OKLAHOMA BORDER FOR THURSDAY INTO THURSDAY NIGHT.
THIS AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM ELKHART TO
LIBERAL, MEADE, AND ASHLAND. SOME VERY LIGHT SNOW OR FLURRIES MAY
ALSO OCCUR NEAR JOHNSON CITY TO ELKHART. LITTLE IF ANY ACCUMULATIONS
ARE EXPECTED,

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ford

When
March 7, 11:35 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.050

Hail, Pawnee

When
March 7, 11:42 PM CST
Where
Pawnee County, Larned
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Hail, Ford

When
March 7, 11:45 PM CST
Where
Ford County, 2.29 mi ENE of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.780, -99.590

Hail, Ford

When
March 7, 11:45 PM CST
Where
Ford County, 3.06 mi ENE of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.790, -99.580

Hail, Barber

When
March 8, 12:43 AM CST
Where
Barber County, 2.75 mi E of Deerhead
Measured
0.88 in hail
Reported by
Public
Coordinates
37.230, -98.870

Hail, Barber

When
March 8, 12:44 AM CST
Where
Barber County, 2.31 mi ENE of Deerhead
Measured
0.88 in hail
Reported by
Public
Coordinates
37.240, -98.880

Hail, Pratt

When
March 8, 2:18 AM CST
Where
Pratt County, 1.49 mi NNE of Coats
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -98.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374022, 374023, 374024, 374025, 374026, 374027, 374028.